Ohio, 2023Lightning Strike in Ohio, March 23, 2023
March 23, 2023 · NWS IWX · 1 event in 1 county or zone
Thunderstorms in the morning of March 23 resulted in a pickup truck being struck by lightning in Van Wert County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms in the morning of March 23 resulted in a pickup truck being struck by lightning in Van Wert County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 23, 5:48 AM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 23, 5:48 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
648 AM EDT Thu Mar 23 2023
.SYNOPSIS...
Issued at 532 AM EDT Thu Mar 23 2023
Rain chances will prevail through Saturday night, especially along
and south of US 24. There are chances for thunderstorms through
Saturday morning. Rain may be moderate to heavy at times, with minor
flooding possible though the weekend in areas that see higher rain
totals. It will be dry Sunday, then low chances for rain return for
the start of the work week. Highs will be in the 40s and 50s, except
maybe this afternoon and Saturday afternoon where highs south of US
24 could see highs in the upper 50s and low 60s.
&&
.SHORT TERM...(Today and Tonight)
Issued at 532 AM EDT Thu Mar 23 2023
Expect widespread rain through the first portion of the day, then a
gradual tapering off from NW to SE towards late afternoon into the
overnight hours. Locations along and south of US 24 will see chances
for continued rain showers through the overnight hours. T-storms are
possible, with the best severe potential remaining south of our area.
As of this writing, the first batch of heavier precipitation was on
it's way across the southeastern portion of the forecast area, with
scattered showers behind that. Expect a little bit of a lull between
this wave and the next as the surface low to our southwest lifts
northeast and the cold front associated with a low over James Bay
moves into our western counties. This will allow for the continued
moisture/warm air advection into our southern and eastern CWA
through the early-mid afternoon, which will be when the cold front
slides through. Kept likely/categorical pops along and south of US
24 through the short term, with chances elsewhere tapering off from
NW to SE. Temperatures will also be tricky as the front comes in as
daytime heating brings us up warmer-so there will be quite a
gradient across the CWA-but thinking we'll end up in the 40s
northwest near Lake MI and the upper 50s, maybe even low 60s in the
far southeast for highs.
Overnight subsidence keeps the northern half of the CWA dry, and
chances south of US 30 extend past midnight. Lows will be in the 30s
and low 40s. The main hazard through the period will be minor
flooding as some areas already saw up to 1-2 inches of rain, and
there will be continued rain in areas south of US 30 overnight (and
into the long term period).
&&
.LONG TERM...(Friday through Wednesday)
Issued at 532 AM EDT Thu Mar 23 2023
Friday morning we continue to see chances for rain along and south
of US 30 along our frontal boundary, with high pressure firmly in
place across the north. Aloft, we have a broad trough across the
central CONUS and a ridge over the Atlantic that arches up into our
forecast area. The trough will deepen into a closed low by Saturday
morning over IA, which of course results in YET ANOTHER surface low
lifting northeast from the central plains into our forecast area.
ECMWF/Canadian is further west with the system (center of the low
over Chicago/NW IN) vs. the GFS/NAM is more centered right over
our forecast area or slightly east of there in NW OH. This will
certainly impact things as far as who gets the most precipitation
and how much-with most of the models suggesting a swath of 1-2"
QPF for locations in our southeast (the same location we're
getting most of the precipitation through tonight). The system
looks to deepen from around 1000hPa in the central plains to about
985 hPa over northern Lake Huron by Sunday afternoon. Moisture
transport out of the gulf of Mexico will be strong and directed
right into our CWA into the overnight hours before being shunted
east as the low lifts into our CWA. Assuming a path somewhat in
the middle of the solutions, this brings us categorical/likely
rain chances for Friday afternoon and overnight, with the dry slot
cutting down pops towards Saturday morning from southwest to
northeast. The deformation axis of the low will likely impact our
NW towards late Saturday afternoon/eve, though the exact timing
and low track will determine whether or not it's more rain/snow.
At this point, have temperatures in the low 40s so the forecast is
all rain, but if the precipitation with the deformation band
lasts longer into the overnight. Should be limited duration, so
not expecting a lot in the way of accumulation if it changes to
all snow Saturday night. High temperatures on Friday will be in
the 40s. Lows Friday night will be in the mid to upper 30s and low
40s (warmest south of US 30).
One last important forecast question is the winds Saturday afternoon
and early evening. Winds strengthen out of the west-southwest ahead
of the cold front, with 55 knot winds at 850mb. Looking at soundings
east of I 69 (near Lima, OH) once the dry slot comes in we could
mix down some of the stronger gusts of 40-50 mph. A wind advisory
could be needed if the current forecast low track and stability
profiles verify.
High pressure and zonal flow aloft will preclude any chances for
rain from Sunday into Monday morning. A couple of weak shortwaves
will ripple through the flow aloft late Monday morning into Monday
night, so maintained low end chances Monday afternoon and overnight
(20-30 percent). Otherwise, expect partly to mostly cloudy skies
Sunday into Monday night with highs in the 40s and low 50s (coldest
near Lake Michigan) and overnight lows in the 30s.
Dry conditions prevail Tuesday into early Thursday with a broad
ridge building in aloft and high pressure across the Great Lakes.
Highs will be in the 40s and low 50s Tuesday and Wednesday, then
climb into the mid-upper 50s for locations south of US 24 on
Thursday. Lows will be in the 30s and low 40s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 647 AM EDT Thu Mar 23 2023
Northern stream upper trough passage will continue to drive a
strong frontal boundary southward across the southern Great
Lakes/Ohio Valley today. Pre-frontal axis of strongest moisture
transport is beginning to sag southward across central Indiana
early this morning with some continued broad isentropic forcing
persisting across northeast Indiana. Advective forcing is being
replaced by larger scale frontal forcing across far northern
Indiana, and the combination of these forcing mechanisms has led
to scattered showers across all of northern Indiana early this
morning. The front has cleared KSBN and should make its way to
KFWA by around 13Z. Very shallow cold advection initially this
morning will not erode elevated instability right away, so still
cannot rule out an isolated thunderstorm through mid morning, but
point probabilities are now quite a bit lower than the earlier
overnight hours. Intrusion of drier air should bring an end to
rain shower potential later this morning into early afternoon.
In terms of cigs/vsbys, KFWA has improved to VFR, but expecting
this improvement to be short-lived as IFR/LIFR conditions creep
back in through 12Z in advance of the cold front. Cigs will
improve from north to south this afternoon following frontal
progression.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Dense Fog Advisory until 8 AM EDT this morning for LMZ043-046.
Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 23, 7:09 AM EST, 1 hour 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
809 AM EDT Thu Mar 23 2023
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-241215-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
809 AM EDT Thu Mar 23 2023 /709 AM CDT Thu Mar 23 2023/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
There are chances for thunderstorms, especially along and south of
highway 24. Rain may be moderate to heavy at times and cause ponding
of water on the roads or minor flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There are chances for thunderstorms late Friday night into early
Saturday. Additional widespread rain is likely Saturday. Rain may be
moderate to heavy at times and cause ponding of water on the roads,
or minor flooding. West-southwest winds could gust to 40 to 50 mph
Saturday afternoon and evening, mainly east of Interstate 69.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ043-046-241215-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
809 AM EDT Thu Mar 23 2023
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Conditions hazardous to small craft are likely Friday night into
Sunday morning, and then again on Tuesday.
In the hours before
Special weather statement, Mar 23, 8:18 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
918 AM EDT Thu Mar 23 2023
INZ026-027-231345-
Adams IN-Wells IN-
918 AM EDT Thu Mar 23 2023
...Strong thunderstorms will impact portions of southeastern Wells
and Adams Counties through 945 AM EDT...
At 918 AM EDT, Doppler radar was tracking thunderstorms along a line
extending from near Ossian to 6 miles south of Bluffton.
Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Decatur and Monroe around 925 AM EDT.
Berne and Geneva around 930 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 8521 4082 8521 4081 8480 4057 8480
TIME...MOT...LOC 1318Z 271DEG 53KT 4082 8510 4065 8521
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MCSLightning, Van Wert
- When
- March 23, 8:35 AM EST to 8:36 AM EST
- Where
- Van Wert County, 1.38 mi N of Van Wert Arpt
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.890, -84.600
Surveillance video shows a pickup truck was struck by lightning this morning in a parking lot.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, March 23 to 25, 20233 deaths · 2 injured · $418,000 · 1.25 in hail · 116 events
- Heavy Snow and Winter Weather in Utah, March 23 to 25, 20235 injured · $200,000 · 10 events
- Flash Flooding and Hail in Oklahoma, March 23 to 24, 2023$65,000 · 1.5 in hail · 9 events
- Flash Flooding and Flood in Oklahoma, March 23, 2023$15,000 · 1.75 in hail · 13 events
- Damaging Winds in Illinois, March 23 to 24, 2023$20,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Texas, March 23, 2023$5,000 · 2.75 in hail · 11 events
- Flood in Indiana, March 23, 2023$15,000 · 1 event
- High Wind in California, March 23 to 24, 202370 kt wind · 8 events
- Winter Weather in Maine, March 23 to 24, 20236 events
- Winter Storm and Heavy Snow in Oregon, March 23 to 25, 20234 events
- Flash Flooding and Hail in Arkansas, March 23 to 24, 20230.75 in hail · 4 events
- Hail and Damaging Wind in Pennsylvania, March 23, 2023$1,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077859.